Thunderstorm Wind, Grant
- When
- June 28, 4:37 PM CST
- Where
- Grant County, 0.51 mi E of Cassville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.720, -90.990
An estimated 60 mph wind gust occurred in Cassville.
A line of thunderstorms moved across southwest Wisconsin during the afternoon of June 28th. Some of these storms produced damaging winds that impacted farm buildings and blew down numerous power poles near Livingston (Grant County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms moved across southwest Wisconsin during the afternoon of June 28th. Some of these storms produced damaging winds that impacted farm buildings and blew down numerous power poles near Livingston (Grant County). Three mobile home were knocked off their foundations southwest of Montfort (Grant County). Numerous reports of 75 to 80 mph gusts were received from the Livingston and Montfort areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 28, 1:30 PM CST, 3 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 230 PM CDT Wed Jun 28 2017 .SHORT TERM...Tonight through Thursday Issued at 230 PM CDT Wed Jun 28 2017 Obvious concern in short term is how storm threat this evening plays out. Lots of questions to answer with only a few hours potentially to decipher outcome. Quasi-zonal flow across northern tier of U.S. with several short waves moving with moderate mid-level flow. Short wave in question for tonight is slowly working across Minnesota. As of 19Z abundant convection still exists in area, lingering from early morning system. This continues to complicate outcome. Higher mixed layer CAPE pool of 1500-2500 J/Kg resides mainly west of the area while gradient region in our forecast area. Meanwhile, best shear, which is highest in 0-3km layer, has been advecting east today, and is strongest over Wisconsin areas. Low level shear /0- 1km/ is respectable as well, but again, is highest in Wisconsin. Mesoscale models continue to blossom convection from central/eastern Iowa into southern Wisconsin this afternoon where psuedo warm front exists along with slightly better moisture advection. These storms have more potential for large hail and/or damaging wind, along with more heavy rain. We've already seen fairly decent rainfall efficiencies with storms. Would expect watch to be issued south first. Further north, less cape to work with, but closer to short wave may produce slightly higher localized low-level shear. Latest update to Day 1 SPC outlook brought tornado risk northward which seems reasonable, albeit still conditional. While storms may not be as strong in western and north central Wisconsin as cold front approaches, there is a potential for brief tornado development. Confidence is low with any of these scenarios but there is potential there. Again - bears watching and be alert for. As wave progresses, storm activity should push east and south by late evening leading to quiet overnight and quiet spell for most of Thursday. Boundary with higher precipitable water levels will be shunted just to the south of the area, close enough though to be a player for late week. .LONG TERM...Thursday Night through Wednesday Issued at 230 PM CDT Wed Jun 28 2017 Weather will remain active at times in outer forecast periods, although sensible storm threat shouldn't be too strong or severe. Next upstream short wave in flow will begin to affect weather potentially already Thursday night with some return flow. Given proximity of boundary just south of the area, could see convection break out and spread back north into the area going into Friday morning as wave moves through. Higher severe weather risk should remain south and east of the area though where better thermodynamics will exist. Meanwhile medium range guidance suggests yet another short wave trough will drop into Great Lakes region as northwest flow becomes a bit more established. This could keep us unsettled for parts of the area this weekend with mainly diurnal showers and storms. More disagreement in models as you get into Sunday and Monday time frame. While upper ridge starts to form, some guidance drops a short wave through corn belt bringing an enhanced storm threat, but otherwise warming trend on tap. It's early yet, but outlook for Fourth of July holiday could be quiet with short range upper ridge and boundary south of the area. Lowered some guidance rain chances here based on trends. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1235 PM CDT Wed Jun 28 2017 Scattered showers and storms expected to continue moving through the area this afternoon and evening, with ongoing storms in north- central Iowa possibly impacting KLSE. These storms look to generally stay south of KRST, but a few light showers may make their way into the area. An additional line of storms is expected to develop from southeast Minnesota into northwest Wisconsin by late afternoon and move southeast through the evening. KRST looks to be on the southern end of this line, so not enough confidence to include more than VCTS, but hi-res models have consistently shown line moving through KLSE, so have included TS in a TEMPO group from 00Z to 02Z. Lower ceilings and visibilities are possible with any thunderstorm that directly impacts a TAF site. Otherwise, ceilings will increase to VFR levels early this afternoon, with gusty winds around 25 kts expected through early this evening. All storms will be southeast of both TAF sites by 03Z. && .HYDROLOGY...Through This Evening Issued at 230 PM CDT Wed Jun 28 2017 Rainfall overnight was in 1-2" range in parts of the area, especially northeast Iowa. Rivers doing pretty good though. Storms should be fairly progressive tonight but will have to watch for repeat areas that could produce some localized issues. Once storms exit area later this evening, heavy rainfall threat much lower. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Shea LONG TERM...Shea AVIATION...CA HYDROLOGY...Shea
Hazardous Weather Outlook National Weather Service La Crosse WI 302 PM CDT Wed Jun 28 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 302 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Additional scattered thunderstorms are expected through mid evening. Across northeast Iowa into southwest Wisconsin storms may be severe at times with large hail, damaging wind, heavy rain, and the potential for isolated tornadoes. From southeast Minnesota into western and north central Wisconsin, storms are expected to expand across the area with the potential for hail and isolated tornadoes. All this storm activity is expected to be south and east of the area by 10 pm. .DAYS TWO THROUGH SEVEN...Thursday through Independence Day There will be periodic storm chances from Thursday night through Monday. It is too early to discern if there would be a severe threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Aegerter/Shea
Special Weather Statement
National Weather Service La Crosse WI
434 PM CDT WED JUN 28 2017
IAZ010-011-018-019-029-030-WIZ054-055-061-282230-
Clayton-Winneshiek-Floyd-Chickasaw-Fayette-Allamakee-Richland-
Crawford-Grant-
434 PM CDT WED JUN 28 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEAST IOWA AND
SOUTHWEST WISCONSIN...
At 433 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northeast of Boscobel to Tripoli.
Movement was east at 50 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Platteville, Oelwein, Prairie Du Chien, Richland Center, Waukon,
Lancaster, West Union, Guttenberg, Elkader, Boscobel, Fennimore,
Postville, Cuba City, Nashua, Monona, Fayette, Muscoda, Strawberry
Point, Hazel Green and Dickeyville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4264 9071 4268 9090 4265 9090 4264 9208
4291 9208 4291 9271 4334 9114 4331 9019
4317 9020 4321 9029 4320 9043 4251 9043
4251 9064
TIME...MOT...LOC 2133Z 271DEG 61KT 4325 9061 4279 9228
JAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
444 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 3 NNE BOYD 43.06N 92.24W
06/28/2017 E0.75 INCH CHICKASAW IA PUBLIC
NEAR 205TH AND HIGHWAY 18.
&&
DBSpecial Weather Statement
National Weather Service La Crosse WI
444 PM CDT WED JUN 28 2017
MNZ079-WIZ017-029-032>034-282245-
Wabasha-Buffalo-Jackson-Taylor-Trempealeau-Clark-
444 PM CDT WED JUN 28 2017
...Increasing Severe Weather Threat for parts of western Wisconsin...
A cluster of strong to severe thunderstorms was growing in size and
intensity from Owatonna Minnesota to Rice Lake Wisconsin, including
areas west of Eau Claire. There has been reports of hail and even a
tornado.
These storms will approach areas along and north of Highway 10 in
Wisconsin over the next couple hours, including Mondovi, Osseo,
Thorp, Medford, and Greenwood.
Again, there is a threat of large hail and even tornadoes with some
of these storms. If you have outdoor plans this afternoon, have an
action plan ready BEFORE storms arrive.
A tornado watch is already in effect for this area. Remain weather
aware.
LAT...LON 4538 9004 4512 9004 4503 9031 4415 9032
4416 9091 4407 9097 4409 9119 4398 9142
4419 9186 4419 9208 4411 9214 4419 9255
4437 9255 4437 9243 4445 9243 4441 9208
4459 9202 4460 9092 4538 9092
TIME...MOT...LOC 2140Z 258DEG 50KT 4474 9202
SheaPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
510 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 1 E FARMERSBURG 42.96N 91.35W
06/28/2017 M60 MPH CLAYTON IA EMERGENCY MNGR
PEA SIZE HAIL ALSO.
&&
TMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
512 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 2 NNW FARMERSBURG 42.98N 91.39W
06/28/2017 CLAYTON IA EMERGENCY MNGR
NUMEROUS TREES DOWN AT INTERSECTION OF 165TH
STREET AND FALCON AVE. TIME ESTIMATED FROM
RADAR.
&&
CJAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
524 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG CALMAR 43.18N 91.86W
06/28/2017 WINNESHIEK IA PUBLIC
TREE SNAPPED. RELAYED VIA BROADCAST MEDIA.
TIME ESTIMATED FROM RADAR.
&&
CJAThe La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
9 thunderstorm wind. Local standard time, as filed.
An estimated 60 mph wind gust occurred in Cassville.
A 58 mph wind gust was measured just north of Lancaster.
A 64 mph wind gust occurred northeast of Lancaster.
Three mobile homes were pushed off their foundations southwest of Montfort.
An estimated 80 mph wind gust occurred in Montfort.
A 78 mph wind gust occurred northwest of Livingston.
A roof was blown off a barn just east of Livingston.
More than 20 power poles were snapped causing power lines to go down along State Highway 80 between Livingston and Montfort. Farm buildings were damaged north of Livingston.
A tree was blown down onto a house north of Bagley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704857, 705075, 704863, 705340, 704864, 704868, 705008, 705072, 705343.